Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 54, NWS Wilmington, NC

December 15, 2016

NWS Wilmington, NC issued this small craft advisory at Dec 15, 2016, 9:51 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 9:51 PM EST (02:51 UTC)
Expired
Dec 16, 2016, 6:00 AM EST
In force
8 hr
Issued by
NWS Wilmington, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 6:16 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 15, 6:16 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
616 PM EST Thu Dec 15 2016

.SYNOPSIS...
A quick shot of arctic air will persist through tonight and Friday.
As arctic high pressure moves offshore warmer weather will return
for the weekend with increasing rain chances. A cold front will move
through Sunday night bringing cooler temperatures, but clouds and
rain chances are expected to linger into the middle of next
week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 230 PM Thursday...Gusty northwest winds will persist through
the afternoon then decouple by a few notches as the winds veer from
the north with high pressure translating east. Other than some
scattered cirrus the column will remain dry with clear to mostly
clear skies overnight. The Carolinas remain located under broad
cyclonic flow aloft from the intense vortex moving across eastern
Canada which has led to quick changes in the weather of late. At the
surface, arctic high pressure will build from the Midwest this
afternoon to the Mid-Atlantic Region late tonight. Temperatures
tonight will be very cold with lows in the lower 20s to the mid and
upper 20s along the immediate coast. The arctic air-mass will
quickly come to an end during the short term period.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 230 PM Thursday...Challenging forecast this period as the
atmosphere transitions from an arctic air-mass to warmer
temperatures with a coastal trough/warm front pushing inland in
developing return flow. The roller coaster of temperatures is one
issue, while the introduction of isentropic lift Friday night will
spread cloudiness back across the forecast area along with some
precipitation. At this time the thinking is that temperatures across
the far northwest and northern zones will warm above freezing prior
to the arrival of precipitation Friday night. Moisture advection
will have to engage a very dry departing air-mass and the
introduction of some cloud cover would hamper optimum radiational
cooling during Friday evening. Currently WPC's FZRA probability
guidance only shows a <5% chance across northern parts of Marlboro
County. Spatially, high temperatures will be a challenge for
Saturday as well with a potential for a slower inland progression of
the coastal trough/warm front due to in-situ wedge. As a result,
show warmest temperatures on Saturday across coastal northeast SC
and southeast NC with cooler temperatures holding on across portions
of the Pee Dee and Lumberton area. Above normal temperatures can be
expected all areas Saturday night with southwest synoptic flow in
place. Think best chances for rain will be Saturday morning,
especially at the coast with stronger isentropic lift and the
coastal trough/warm front in the vicinity.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM Thursday...A very warm and humid airmass in place Sunday
will be prone to showers and perhaps thunderstorms as a moderately
strong cold front approaches. The timing of the boundary and the
amount of antecedent cloud cover will have a significant impact on
how much instability develops, but it is interesting to note that
the GFS indicates a narrow corridor of CAPE approaching 900 J/Kg.
Monday's weather will bring us back to reality with highs that
struggle to exceed 50 while clouds and perhaps very light rain
linger as moisture overruns the high brought about by the cold
front. This setup remains pretty stalled on Tuesday, which will
thusly offer up a similar forecast. The wedge breaks down on
Wednesday which may allow for a warmup despite lingering moisture
keeping cloud cover rather extensive. Another cold front approaches
on Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 23Z...Cold front has passed through the region this early
evening and winds have shifted to a more northerly component
and pre-frontal gusty winds have abated. winds will average 7-10
kts for most of the evening and overnight hours and gradually
slacken off after 06z and become a little more NNE or NE. High
confidence in VFR throughout the forecast period with nothing
more than a gradual wind shift to the NE then E during the day
on Friday.

Extended Outlook...Chance of precipitation Saturday
through Tuesday, with potential MVFR/IFR VSBYS Saturday and
Saturday night due to warmer air traveling over colder ground.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Thursday...Low-level cold air advection will continue
across the coastal waters with arctic high pressure building from
the Midwest into the Mid-Atlantic region late tonight. The flow
will veer from a northwest direction this afternoon to a north-
northeast wind overnight as a result of the high's movement. Fetch
limited seas this afternoon and evening will result in a large range
of 6 ft across the outer waters to 2 ft near the coast. Small Craft
Advisory will remain in place for the Cape Fear Waters until late
tonight, while Small Craft Should Exercise Caution will remain in
place for the SC water through the same time frame.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 PM Thursday...Variety of winds/seas expected during the
short term as high pressure exits the coast and coastal trough/warm
front develops and moves onshore Friday evening. The trend will be
for northeast winds Friday turning to a southeast and finally south
wind Friday night. Winds will increase as the winds veer. Small
Craft Advisory conditions will likely return by Friday night from
the strengthening southeast and southerly fetch. Strong fetch will
remain just offshore during Saturday but with moist south to
southwest flow becoming established could have a period of sea fog
that may persist through Saturday night. Otherwise, seas will
increase again Friday night and stay on the steep side through
Saturday night.

LONG TERM /SUNDAY THROUGH TUESDAY/...

As OF 3 PM Thursday...A pretty ugly Sunday for mariners with adverse
conditions possibly covering Advisory-sized waves, sea fog, and
thunderstorms. The prefrontal flow regime will be strong enough to
support the former and introduce enough humidity for the fog. Late
in the day a cold front arrives and may touch off showers and
possibly isolated deep convection, though the latter probably more
likely over land. An abrupt turn to the N will accompany FROPA but
the boundary does not move very far offshore. This could keep the
gradient pinched enough to marginally support SCA for the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 1 AM EST Friday for AMZ250-252.

&&

SYNOPSIS...MBB
NEAR TERM...DCH
SHORT TERM...SRP
LONG TERM...MBB
AVIATION...MAC
MARINE...
Hazardous weather outlook, Dec 15, 8:56 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
856 PM EST THU DEC 15 2016

NCZ087-096-099-105-SCZ017-023-024-032-033-170200-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-
856 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

WIND CHILL READINGS WILL DROP INTO THE LOW TO MID TEENS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...
WIND CHILL READINGS IN THE LOW TO MID TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ109-SCZ039-053-055-170200-
INLAND BRUNSWICK-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
856 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EARLY FRIDAY MORNING...
WIND CHILL READINGS IN THE MID TO UPPER TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-170200-
INLAND NEW HANOVER-
856 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EARLY FRIDAY MORNING...
WIND CHILL READINGS IN THE MID TO UPPER TEENS.

FOR FRIDAY AND SATURDAY...
HIGH ASTRONOMICAL TIDES ALONG THE LOWER CAPE FEAR RIVER COULD
RESULT IN MINOR COASTAL FLOODING ALONG ITS BANKS DURING THE
3 HOURS CENTERED AT HIGH TIDE EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-170200-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
856 PM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

WIND CHILL READINGS WILL DROP INTO THE MID TO UPPER TEENS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EARLY FRIDAY MORNING...
WIND CHILL READINGS IN THE UPPER TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-170200-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
856 PM EST THU DEC 15 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR LATE FRIDAY NIGHT THRU SUNDAY...
SMALL CRAFT ADVISORY CONDITIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-170200-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
856 PM EST THU DEC 15 2016

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR LATE FRIDAY NIGHT THRU SUNDAY...
SMALL CRAFT ADVISORY CONDITIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 9:51 PM ESTGale WarningILM2 hr
Dec 16, 5:40 AM ESTSmall Craft AdvisoryILM5 days
Dec 16, 9:18 AM ESTCoastal Flood AdvisoryILMNew Hanover4 hr

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.